Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Des Moines, IA

June 23, 2000Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2000, 11:25 AM CDT for Polk County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 11:25 AM CDT (16:25 UTC)
Expired
Jun 23, 2000, 12:00 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, IA

The radar

The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS53 KDMX 231626
SVRDSM
IAC153-231700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL NOON

* AT 1124 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF WEST DES MOINES...OR ABOUT
  8 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTHEAST OF WEST DES MOINES AROUND 1130 AM
  NEAR DES MOINES AROUND 1140 AM
  NEAR ALTOONA AROUND 1150 AM
  NEAR BONDURANT AROUND NOON

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
60 MPH WINDS WERE REPORTED SOUTH OF NORWALK AT 1123 AM.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4166 9381 4151 9379 4152 9334 4169 9337

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 AM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 3:10 AM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT FRI JUN 23 2000

WITH NOT MUCH CONFIDENCE IN MODELS EARLY THIS MORNING DUE TO
UPPERAIR DATA SHORTAGE FOR THE EVENING RUN...DECIDED TO LEAVE
YESTERDAYS ZONE FORECAST PACKAGE ESSENTIALLY ALONE.  THUS...MADE
MINOR CHANGES TO TEMPERATURES AND INTRODUCED HEAVY RAIN WORDING.
NONETHELESS...MY WEATHER DISCUSSION CENTERS AROUND A MIX BETWEEN THE
AVN/ETA SOLUTIONS.

MAIN FORECAST CHALLENGES IN THE FIRST FOUR PERIODS ARE TIMING OF
CONVECTIVCE INITIATION TODAY ACROSS CWA AND SETUP OF HEAVY RAINS
THROUGH SATURDAY.  LEFT EXTENDED ALONE...AS GOING FORECAST LOOKS
GOOD...WITH COLD FRONT PUSHING CONVECTION TO THE SOUTH OF CWA BY
LATE SUNDAY INTO MONDAY WITH ANOTHER FRONT AFFECTING IA ON
TUESDAY.

TODAY...NOT TOO CONCERNED ABOUT DIEING NE MCS GETTING INTO WESTERN
KDSM CWA THIS MORNING.  850-300MB THICKNESS SUGGESTS A CONTINUING
ESE TRACK OF MCS ACROSS SOUTHERN NE...NORTHERN KS INTO NW MO IF IT
HOLDS TOGETHER.  HOWEVER...THE MCS IS MOVING INTO A VERY UNSTABLE
AIRMASS AS IT MOVES EASTERLY AROUND 35 MPH.  IF IT DOES HOLD
TOGETHER...IT COULD REACH THE SW PORTION OF CWA AROUND 11Z.  THE
PROBLEM IS HOW WILL THE MCS AFFECT THE SFC WARM FRONT ACROSS
SOUTHERN IA/NORTHERN MO BORDER TODAY.  AVN/ETA SOLUTIONS WANT TO
TAKE WARM FRONT NORTH AND STALL IT OUT ACROSS SOUTHERN MN AND
SOUTHERN WISCONSIN LATER TODAY.  I FAVOR THE SLIGHTLY FASTER ETA
SOLUTION...AS CURRENT WARM FRONTAL POSITION IS EVER SO SLOWLY MOVING
NORTH AS DEWPOINTS IN THE MIDDLE 70S HAVE ALREADY REACHED SW IA BY
07Z.  ETA SOLUTION INDICATES THAT CONVECTION WOULD INITIATE LATE
THIS AFTERNOON OVER SOUTHERN MN/WI AND NORTHERN IA...AND MOVE SOUTH
ALONG WARM FRONTAL BOUNDARY TONIGHT AND EXPAND.  THEREFORE...WILL
KEEP GOING ZONE PACKAGE WORDING AS IT REMAINS CONSISTENT WITH THE
00Z ETA SOLUTION.  ALSO...CONCERNED ABOUT HEAVY RAINS LATER
TODAY...ESPECIALLY NORTHERN ZONES.  WILL ISSUE AN ESF THIS MORNING
FOR POSSIBLE FLOODING RAINS LATER TODAY.  WILL LEAVE DECISION TO
DAYTIME SHIFT FOR POTENTIAL FLASH FLOOD WATCH FOR TONIGHT ACROSS
PORTIONS OF CWA.

SATURDAY...00Z AVN/ETA SOLUTIONS ARE SIMILAR IN TIMING OF INITIATION
OF CONVECTION AND AREAL EXTENT OF PRECIPITATION FIELD ACROSS CWA.
THIS IS ONLINE WITH GOING ZONE FORECAST PACKAGE...SO I MADE MINOR
ADJUSTMENTS.  EXPECT SITUATION TO SETUP IN THE LATE AFTERNOON
SIMILAR TO TODAY.  AGAIN HEAVY RAINS MAY BE POSSIBLE.

.DSM...NONE

KNOLLHOFF

In the hours before

Special weather statement, Jun 23, 6:07 AM CDT, 5 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-241100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
607 AM CDT FRI JUN 23 2000

HAZARD--SCATTERED THUNDERSTORMS WITH SOME REACHING SEVERE CRITERIA
AND PRODUCING LOCALLY HEAVY RAINS.

TIMING--THUNDERSTORMS AFTER 1 PM CDT THROUGH 6 AM CDT SATURDAY.
POTENTIAL SEVERE WEATHER ANYTIME AFTER 1 PM CDT THROUGH 9 PM CDT.

AREA OF CONCERN--ALL OF CENTRAL IOWA

METEOROLOGICAL COMMENTS--PLENTIFUL MOISTURE MIXED TOGETHER WITH
A VERY UNSTABLE AIRMASS AND MULTIPLE SURFACE BOUNDARIES ARE THE
INGREDIENTS THAT WILL AID IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL IOWA TODAY...ESPECIALLY THIS AFTERNOON
AND TONIGHT.  WITH HIGH DEW POINTS SPREADING ACROSS IOWA AND A
WARM FRONT STALLING OVER NORTHERN IOWA LATER TODAY...THESE
FACTORS WILL COMBINE TO PRODUCE A FEW SEVERE STORMS WITH
DAMAGING WINDS AND HAIL...ESPECIALLY THIS AFTERNOON.  A FEW
TORNADOES ARE ALSO POSSIBLE.  HOWEVER...THE SEVERE WEATHER THREAT
WILL DIMINISH TONIGHT AS THE STORMS TRANSITION INTO HEAVY RAIN
PRODUCERS. SEVERAL INCHES OF RAIN COULD FALL ACROSS CENTRAL IOWA
TODAY AND TONIGHT ANYTIME CAUSING FLASH FLOODING.  THE HIGHEST THREAT
OF FLOODING RAINS WILL BE IN NORTHERN PORTIONS OF IOWA...WHERE THE
GROUND SOIL IS RELATIVELY SATURATED.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:03 AM CDTSevere Thunderstorm WarningDMXMadison, Warren37 min
Jun 23, 12:54 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe36 min
Jun 23, 1:41 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne34 min
Jun 23, 2:17 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne43 min
Jun 23, 2:19 PM CDTTornado WarningDMXWayne26 min
Jun 23, 3:16 PM CDTFlash Flood WarningDMXWapello119 min
Jun 23, 5:16 PM CDTFlash Flood WarningDMXWapello119 min
Jun 23, 5:53 PM CDTFlash Flood WarningDMXMonroe2 hr
Jun 23, 6:25 PM CDTFlash Flood WarningDMXWapello3 hr
Jun 23, 6:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.